Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 101, NWS Charleston, SC

July 21, 2005Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 21, 2005, 3:31 PM EDT for Berkeley County, South Carolina. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 3:31 PM EDT (19:31 UTC)
Expired
Jul 21, 2005, 4:15 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2235 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 211931
SVRCHS
SCC015-212015-
/O.NEW.KCHS.SV.W.0101.050721T1931Z-050721T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 415 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WANDO...OR ABOUT 8 MILES
  EAST OF GOOSE CREEK. THIS STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WANDO AND HUGER...
  DANIEL ISLAND...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3312 7965 3317 7976 3294 8001 3286 7991

$$

24
2 follow-up statements
000 
WWUS52 KCHS 211951
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT THU JUL 21 2005

SCC015-212015-
/O.CON.KCHS.SV.W.0101.000000T0000Z-050721T2015Z/
BERKELEY-
350 PM EDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR BERKELEY COUNTY...

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL 
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED 
NEAR CHARITY...OR ABOUT 12 MILES NORTHEAST OF CHARLESTON AND
5 MILES EAST OF HUGER. THE STORMS WERE NEARLY STATIONARY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3312 7965 3317 7976 3294 8001 3286 7991

$$

24
000 
WWUS52 KCHS 212012
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
412 PM EDT THU JUL 21 2005

SCC015-212021-
/O.EXP.KCHS.SV.W.0101.000000T0000Z-050721T2015Z/
BERKELEY-
412 PM EDT THU JUL 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
415 PM EDT...

AT 412 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH 
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3312 7965 3317 7976 3294 8001 3286 7991

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:07 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jul 21, 10:07 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT THU JUL 21 2005

.SHORT TERM /THIS AFTERNOON/...LEE TROUGH CONTINUES TO REMAIN IN
PLACE THIS MORNING...YIELDING A GENERAL WEST AND SOUTHWEST FLOW. A
WEAK SURFACE CONVERGENCE AXIS NORTH OF THE FORECAST AREA RESPONSIBLE
FOR OVERNIGHT CONVECTION CONTINUES TO WEAKEN...AS SUBTLE H5
SHORTWAVE PUSHES INTO THE ATLANTIC. MAIN SHORT TERM CONCERNS
FOR THIS AFTERNOON REVOLVE AROUND TEMPERATURES AND CONVECTION
CHANCES.

THIS AFTERNOON...WEAKNESS IN H5 HEIGHTS NORTH OF THE FORECAST
AREA...WILL CONTINUE TO SHIFT OFFSHORE AS UPPER RIDGING IS
REINFORCED ACROSS THE REGION. ADJUSTING MODEL SOUNDINGS YIELDS CAPE
VALUES OF AROUND 4400 J/KG AND LI/S OF -7 TO -8. LIMITING FACTOR FOR
CONVECTION THIS AFTERNOON IS LACK OF A GOOD FOCUSING MECHANISM
BESIDES SEA BREEZE. ANALYZING 12Z RAOBS INDICATES MODEL
INITIALIZATION OF H5 HEIGHTS APPEAR TO BE TOO LOW ACROSS THE SE
CONUS...AND THIS SHOULD ACT TO KEEP CONVECTION LIMITED AS WELL.
CURRENT POP SCHEME LOOKS GOOD AND NO CHANGES NEEDED. AS FOR
TEMPERATURES...HIGHS IN THE MID 90S LOOK IN GOOD SHAPE AND WITH
DEWPOINTS IN THE MIDDLE TO UPPER 70S...HEAT INDICES WILL ONCE AGAIN
TOP OUT IN THE 105 TO 110 DEGREE RANGE AWAY FROM THE COAST. NO NEED
FOR A ZONE UPDATE AS CURRENT FORECAST IN GOOD SHAPE.

&&

.MARINE...WESTERLY WINDS EXPECTED TO SHIFT TO THE SOUTH THIS
AFTERNOON AS SEA BREEZE DEVELOPS. CURRENT FORECAST FOR THIS
AFTERNOON LOOKS IN GOOD SHAPE AND ONLY SOME MINOR TWEAKS MADE.

&&

.AVIATION...WINDS EXPECTED TO SHIFT TO THE SOUTH THIS AFTERNOON AS
SEABREEZE DEVELOPS AND PUSHES INLAND THROUGH BOTH TERMINALS. WILL
CONTINUE WITH CB MENTION IN TAFS...WITH ONLY ISOLATED TSTMS
EXPECTED THIS AFTERNOON.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ087-088-099>101-114>119-137>141 FROM NOON
     TO 8 PM TODAY.
SC...HEAT ADVISORY FOR SCZ040-042>045-047>051 FROM NOON TO 8 PM
     TODAY.
MARINE...NONE.

&&

JRJ
Hazardous weather outlook, Jul 21, 4:50 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT THU JUL 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
450 AM EDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.EXCESSIVE HEAT...THE COMBINATION OF TEMPERATURES IN THE MID AND
UPPER 90S WITH MODERATE TO HIGH LEVELS OF HUMIDITY...WILL CAUSE
HEAT INDICES TO REACH 105 TO 108 DEGREES IN MOST LOCATIONS AWAY FROM
THE BEACHES THIS AFTERNOON AND EVENING. AS A RESULT...A HEAT
ADVISORY IS IN EFFECT FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST
BETWEEN 12 PM AND 8 PM TODAY. PLEASE REFER TO THE NON-PRECIPITATION
PRODUCT FOR ADDITIONAL INFORMATION ON THE HEAT ADVISORY.

.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SOUTH
SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT
CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.WATERSPOUTS...THE COMBINATION OF LIGHT WINDS...AMPLE MOISTURE AND
INSTABILITY AND LINES OF BUILDING CUMULUS CLOUDS WILL LEAD TO A
BETTER THAN NORMAL CHANCE OF WATERSPOUTS TODAY...ESPECIALLY THIS
MORNING. MARINERS SHOULD STEER CLEAR OF ANY WATERSPOUTS THAT FORM.
AFTER REACHING A SAFE LOCATION...PLEASE RELAY THE INFORMATION ON TO
YOUR NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.EXCESSIVE HEAT...THE HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE
INTO NEXT WEEK. THIS WILL CAUSE HEAT INDICES TO REACH NEAR OR
GREATER THAN 105 DEGREES IN MANY AREAS EACH AFTERNOON AND EVENING.
AS A RESULT...HEAT ADVISORIES MAY BE REQUIRED.

.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN...AND ALONG THE SAVANNAH RIVER AT
CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

33

In the hours before

Special weather statement, Jul 21, 3:18 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT THU JUL 21 2005

SCZ045-050-212000-
BERKELEY-CHARLESTON-
318 PM EDT THU JUL 21 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 400 PM EDT...

AT 318 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER RED BANK LANDING...OR
ABOUT 7 MILES SOUTHEAST OF GOOSE CREEK...STATIONARY. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILSONVILLE...
WILDWOOD...POPPENHEIM CROSSING...HANAHAN...DANIEL ISLAND...AND
ARARAT THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:16 PM EDTHeat AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton27 hr
Jul 21, 3:58 PM EDTSevere Thunderstorm WarningCHSCharleston47 min
Jul 21, 4:22 PM EDTSevere Thunderstorm WarningCHSBerkeley38 min
Jul 21, 4:27 PM EDTSevere Thunderstorm WarningCHSDorchester56 min
Jul 21, 4:35 PM EDTFlash Flood WarningCHSBerkeley, Charleston115 min
Jul 21, 5:13 PM EDTFlash Flood WarningCHSDorchester92 min
Jul 21, 6:35 PM EDTFlash Flood WarningCHSDorchester115 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.